Alert archive / Hawaii / High Surf Warnings in 2019
High Surf Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Apr 12, 2019, 7:06 PM HST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2019, 7:06 PM HST (05:06 UTC)
- Expired
- Apr 13, 2019, 3:26 PM HST
- In force
- 20 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
631 WHHW40 PHFO 130506 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 706 PM HST Fri Apr 12 2019 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI... .Large surf will continue along exposed east facing shores through the weekend and will likely peak tonight through Saturday and steadily decrease Sunday into Monday. HIZ024-025-131815- /O.UPG.PHFO.SU.Y.0027.000000T0000Z-190415T0400Z/ /O.NEW.PHFO.SU.W.0009.190413T0506Z-190414T0400Z/ South Big Island-Big Island North and East- 706 PM HST Fri Apr 12 2019 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SATURDAY FOR EAST FACING SHORES OF THE BIG ISLAND... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 PM HST Saturday. The High Surf Advisory is no longer in effect. * SURF...14 to 20 feet along east facing of the Big Island. * TIMING...Through 6 PM Saturday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ HIZ002-008-009-012-017-020-131815- /O.CON.PHFO.SU.Y.0027.000000T0000Z-190415T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala- 706 PM HST Fri Apr 12 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * SURF...8 to 12 feet along east facing shores of Kauai, Oahu, Molokai, and Maui, lowering to 7 to 10 feet Sunday. * TIMING...Through 6 PM HST Sunday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Kino
2 follow-up statements
191 WHHW40 PHFO 131358 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 358 AM HST Sat Apr 13 2019 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI... .Large surf will continue along exposed east facing shores through the weekend and should begin to gradually decrease tonight through early next week. HIZ024-025-140300- /O.CON.PHFO.SU.W.0009.000000T0000Z-190414T0400Z/ South Big Island-Big Island North and East- 358 AM HST Sat Apr 13 2019 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING FOR EAST FACING SHORES OF THE BIG ISLAND... * SURF...12 to 16 feet along east facing shores of the Big Island lowering to 10 to 14 feet tonight. * TIMING...Through 6 PM Saturday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ HIZ002-008-009-012-017-020-140300- /O.CON.PHFO.SU.Y.0027.000000T0000Z-190415T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala- 358 AM HST Sat Apr 13 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI... * SURF...8 to 12 feet along east facing shores of Kauai, Oahu, Molokai, and Maui, lowering to 7 to 10 feet Sunday. * TIMING...Through 6 PM HST Sunday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Kino
081 WHHW40 PHFO 140126 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 326 PM HST Sat Apr 13 2019 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI AND BIG ISLAND... .Large surf will gradually decrease through the rest of the weekend, but still remain above advisory levels in the short-term. HIZ024-025-141430- /O.CAN.PHFO.SU.W.0009.000000T0000Z-190414T0400Z/ /O.EXA.PHFO.SU.Y.0027.000000T0000Z-190415T0400Z/ South Big Island-Big Island North and East- 326 PM HST Sat Apr 13 2019 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST Sunday. The High Surf Warning has been cancelled. * SURF...8 to 12 feet along east facing shores of the Big Island lowering to 7 to 10 feet Sunday. * TIMING...Through 6 PM HST Sunday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ002-008-009-012-017-020-141430- /O.CON.PHFO.SU.Y.0027.000000T0000Z-190415T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala- 326 PM HST Sat Apr 13 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * SURF...8 to 12 feet along east facing shores of Kauai, Oahu, Molokai, and Maui, lowering to 7 to 10 feet Sunday. * TIMING...Through 6 PM HST Sunday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Foster
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 12, 4:00 PM HST, 3 hours 6 minutes earlier.
Area forecast discussion, Apr 12, 4:00 PM HST, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 400 PM HST Fri Apr 12 2019 .SYNOPSIS... High pressure far to the northeast will drive breezy trade winds through the weekend, then will taper off early next week. An upper low lies northeast of the area and will act to enhance the trade winds showers, with heavier showers and isolated thunderstorms potentially impacting Maui and the Big Island through Saturday. Lingering showers will affect the windward sides of the islands through the rest of the weekend with drier weather expected by Monday. Windward slopes will be the focus of the rainfall, but leeward areas my see a few passing showers at times. && .DISCUSSION... Water vapor imagery shows an upper level low northeast of the Big Island tracking slowly to the north this afternoon. At the surface, a 1033 mb high is located far the northeast and is driving strong trade winds across Hawaii. The Wind Advisory in effect through for portions of Maui County and the Big Island due the impacts from the strong winds has been extended through Saturday. The breezy winds will likely continue through Sunday and focus most of the incoming clouds and showers windward. Showers carried in over the islands by the trade winds will be enhanced by the upper low upstream resulting in a wetter-than- normal trade wind weather pattern through Saturday. Windward and mauka areas will receive most of the rainfall with occasional passing showers reaching the leeward sides of the smaller islands. Partly cloudy skies will prevail across the leeward sides of the smaller islands. Maui and the Big Island's closer proximity to the upper low has brought more unstable conditions and abundant moisture across both islands today and likely continuing into Saturday. This will result in more persistent bands of showers with isolated thunderstorms. However, the strong trade winds are keeping these showers quickly moving along and the flash flood threat appears to be diminishing this afternoon. Therefore, have cancelled the Flash Flood Watch for Maui and the Big Island this afternoon. A Winter Weather Advisory runs through tonight for the Big Island summits above 12000 feet in elevation for the snow and ice potential with the enhanced showers and thunderstorms. The upper low is expected to weaken and open up to a trough over by Saturday morning, and then begin to migrate to the northeast away from the state. Expect more of the same weather through tonight. Lingering showers will continue across the eastern end of the state this weekend as the upper trough moves away, but frequency and intensity should begin to taper off. Breezy conditions will continue through the weekend as the high pressure system to the northeast weakens but moves closer to the state, essentially keeping the same gradient over the islands. Trades will weaken to moderate to fresh breezes by Monday as the high stalls and continues to weaken. Drier weather is expected for most areas by that time. Trade winds should weaken further becoming gentle on Tuesday and Wednesday as a front approaches but stalls north of the area. && .AVIATION... Breezy to occasionally strong trade winds will persist this evening through Saturday as strong high pressure remains far northeast of the islands. Also, a nearly stationary upper level disturbance east of the state will continue to destabilize the atmosphere, especially over the eastern part of the island chain. MVFR conditions in lower ceilings and showers, and possibly an isolated thunderstorm, will mainly affect windward and mauka sections of the Big Island, Maui, and Molokai. An AIRMET for low level turbulence to the lee of island terrain is in effect because of the robust trade winds. And one remains posted for mountain obscuration over the northeast portions of the Big Island, Maui, and Molokai; though this AIRMET may be trimmed back to just the Big Island with the next issuance. && .MARINE... Strong easterly trade winds associated with high pressure northeast of the state will continue through the weekend, then gradually trend down into the light to moderate category through the first half of next week as the ridge weakens. Pockets of near gale force winds remain possible this weekend over the windier channels and south of the Big Island due to terrain accelerations. A combination of these conditions locally and upstream of the state will continue to cause advisory level seas over the local waters through the weekend. A persistent complex of thunderstorms associated with an upper low a few hundred nautical miles east of the Big Island has likely added to the seas due to stronger winds, resulting in east shore surf a couple of feet higher than predicted. This should continue into Saturday, but decrease into early next week as the low weakens and drifts eastward away from the area. Surf along east facing shores will continue to exceed advisory level (8 ft faces) through the weekend, then gradually trend down next week as the winds/seas trend down. Surf along north and west facing shores will remain small through the weekend. Nearshore PacIOOS buoys are showing a small northwest swell filling in this afternoon, which should bump up surf a bit at the exposed beaches by this evening, before fading through Saturday. Looking ahead into next week, a long-period northwest (310 deg) swell will likely fill in Monday, then fade Tuesday through Wednesday, with surf heights remaining well below advisory levels through the peak. Surf along south facing shores will remain small through the upcoming week with mainly a small long-period pulse moving through early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Sunday for east facing shores of Kauai, Oahu, Molokai, Maui and Big Island. Wind Advisory until 6 PM HST Saturday for Lanai-Kahoolawe-Maui Leeward West-Maui Central Valley-Kohala. Winter Weather Advisory until 6 AM HST Saturday for Big Island Summits. Small Craft Advisory until 6 PM HST Sunday for all Hawaiian waters- && DISCUSSION...Foster AVIATION...Kinel MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:21 PM HST | Areal Flood Advisory | HFO | Hawaii | 5 hr |
| Apr 13, 6:52 AM HST | Areal Flood Advisory | HFO | Hawaii | 9 hr |
| Apr 13, 8:00 AM HST | Winter Weather Advisory | HFO | Hawaii | 8 hr |
Nearby
High Surf Warnings in Hawaii, 2019Every high surf warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.